Freaking lows


#1

Riley's had quite a few lows lately. I'm talking 40s and 50s. They started on Friday. We went to a football game and he played in the playground the whole time (with a decreased basal), he started running low after that, but I thought I just didn't decrease his basal enough.

I've increased his insulin sensitivity factor. I've decreased his basals and yet he's still going low. I'm even subtracting insulin from pretty much every single bolus he's getting. It is really driving me crazy. I hate the low, lows as much as the high, highs.

When I got home yesterday he was asleep on the couch. I woke him up because I knew if he got too much of a nap in it would be harder to get him to go to bed on time. As soon as his eyes opened he said, "My sugar feels low." It was 43. What if I hadn't woken him up? I don't even want to think about it.

He ran high pretty much all through the night. I chalked that up to rebounding.

Then, at 2:15 today his teacher called to tell me his sugar was 60. 15 minutes later he was 85. I said he'd be OK until he got home.

When he got to my mom's he was 151 and he had a snack.

My mom just called and now he's fifty-freaking-nine again!!!!

It's just so frustrating. So very, very frustrating. His total daily dose of insulin has decreased from 10 units to 9 units over the last week.

I decreased his basals on Saturday and again yesterday. What in the heck else can I do? I don't want to decrease them too much and make him high all the time either.

Have any of you dealt with this before? Any advice? I'm at my wits end. (and my wit wasn't very long to begin with)


#2

You have increased ICR. Check. You have decreased basals. Check. If his BS was 85 at 2:15, that would be two or three hours after lunch, right? So I would suspect his Bolus insulin. I would also vary the glycemic index of his food, some high, along with some low glycemic index, but you probably already do that. Since bolus insulin has the strongest effect, I would just increase ICR slightly on everything (less insulin). Regarding insulin overnight, we were told if low once, decrease the basals. Since I have read you are on the Animas pump, we are as well, and I also often have to decrease/increase basals twice, since I will sometimes go up/down using the .025 increments. Safer with lows to go down .050. I would definitely fax or call in his BS to the endo though. Let them help analyze. P.S. If I can’t figure it out, I will do a modified basal test (i.e.,chicken, veggies and small bit of cheese). That will usually clear up the mystery. However, I am always frustrated by how quickly she changes. Always adjusting. Always…